Mississippi, 2020Damaging Wind in Mississippi, February 6, 2020
February 6, 2020 · NWS LIX · 1 event in 1 county or zone
A strong cold front helped deliver a long-lasting widespread severe weather event across southern Mississippi beginning in the early morning hours on February 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front helped deliver a long-lasting widespread severe weather event across southern Mississippi beginning in the early morning hours on February 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 6, 4:10 AM CST, 15 minutes earlier.
Area forecast discussion, Feb 6, 4:10 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
410 AM CST Thu Feb 6 2020
.DISCUSSION...The area has been dealing with scattered
thunderstorms overnight, a few which have been strong to severe
with quarter size hail reported around the southeastern and
eastern Baton Rouge metro area. There was a little lull but
additional storms began to develop between 8-9z west of I-55 and
this will slowly work northeast through the forecast area through
this morning.
Main forecast concern in the next 12-24 hours will be on current
storms, ending time, and wind issues, especially over the coastal
waters. Cold front continues to make progress through the area and
by 9z had already moved through the northeastern half of the CWA
stretching from northern Pearl River county, MS and past
Donaldsonville and Patterson. Winds behind the front quickly veer
around to the northwest and pick up gusting to 20 to 30 mph. As
the front continues to slide to the southeast CAA will continue
through the day along with strong sfc pressure rises. This should
lead to breezy conditions but many things aren't lining up to get
that real windy day that we occasionally see behind cold fronts.
Winds will only be unidirectional from the sfc to h925 through the
day, the strongest pressure rises will not occur until this
evening and with overcast to broken skies expected through the
day, mixing will not be optimal so the strongest wind gusts will
likely be immediately behind the front early this morning and then
right along the southshore overnight as the peak winds hit the
tidal lakes.
As for rain today, the severe threat is definitely trending down and
as most storms appear to be post frontal over our area already the
biggest concern would be small hail. Taht said any storms that can
stay along or just ahead of the cold front could lead to wome
strong winds. With the trough axis still west of the area through
the day and southwest flow aloft there will still be some rain to
contend with through at least midday. There is a decent shield of
light to moderate showers over the western half of LA and that
will move east through the morning. Rain should finally push east
of the area around midday/early afternoon with coastal
Mississippi the last to see the rain move out early this
afternoon. Flash FLood watch will remain in place through noon but
luckily coastal Mississippi saw fairly little rain overnight.
Tonight through Friday night will be cooler and drier. Much colder
air will be moving in and with dewpoints dropping into the 20s and
30s Friday morning will be another chilly one for the area, that
said lows Friday morning will only be 5-10 degrees below normal.
There may be a few isolated locations that touch freezing. Friday
will be a fairly nice day with dry, sunny, and cool conditions. LL
temperatures will already be moderating late Friday and moisture
will begin to increase overnight Friday night. This will lead to
morning lows Saturday morning running about 10-12 degrees warmer
than Friday morning.
This weekend temperatures will continue to moderate and there is a
very small chance of some light showers across southern MS and
adjacent parishes of LA as a weak impulse embedded in the northwest
flow works down here. Biggest concern for any rain chance will be
available moisture. As we move into Sunday we will see a pattern
change as the northwest flow breaks down becoming zonal Saturday
night and southwest flow develops through the day and night
Sunday.
Next week looks to begin active as southwest flow aloft will send
multiple impulses across the region. The first weak one will be
Monday. We could see WAA/isentropic lift showers as early as Monday
morning. This wave will drive a front towards the region but with
southwest flow aloft the push southeast will be very weak and
could end up leaving a weak front/boundary stalled/draped across
the region through the week. This would also help set the stage
for multiple rounds of rain which we will need to keep an eye on.
/CAB/
&&
.AVIATION...cold front has moves through MCB/BTR/HDC already
and should push through ASD/MSY/NEW between 10/11z and then GPT/PQL
between 13-15z. Convection continues to push through the area with
the main line of storms right over I-55 at 10z. With convective
coverage cannot remove thunder from any terminals other than BTR
yet. After 12z, threat of TSRA should diminish. Winds will be breeze
initially behind the cold front but main wind concern would be this
evening near MSY and NEW where wind gusts of 2 to 30 knots will be
likely. LLWS doesn't look like a problem at this time over the area
but will revisit this with the 12z TAF issuance. Expect only slow
improvement to MVFR during the morning, then VFR beyond 07/00z.
/CAB/
&&
.MARINE...Small craft advisories are out but the biggest
concern for the marine areas is with conditions deteriorating late
this afternoon but especially this evening. Strong cold air
advection and sfc pressure rises this evening will lead to winds
strengthening further. Wind gusts of 40-45 knots will be likely
across much of the open waters tonight and can not rule out a few
gusts approaching 50 knots. Winds will ease back to west to
southwest at around 10 knots or less Friday afternoon and southerly
around 10 knots or less on Saturday. A tighter pressure gradient
between high pressure moving east and lower pressure to the west
will result in southeast winds 10 to 15 knots Saturday night into
Sunday and possibly up to 15 to 20 knots Sunday afternoon. /CAB/
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Flash Flood Watch
Small Craft Advisory
Gale Warning
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or high
visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk severe or
excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe and/or
excessive rainfall, or direct tropical threats; Events of
National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 58 35 58 44 / 20 0 0 0
BTR 53 34 61 46 / 20 0 0 0
ASD 61 34 60 44 / 80 0 0 0
MSY 59 39 61 50 / 70 0 0 0
GPT 63 37 57 47 / 90 0 0 0
PQL 67 34 58 43 / 100 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ536-538-
550-552-555-557-570-572-575-577.
Gale Warning from 6 PM this evening to 6 AM CST Friday for
GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 6 PM this evening to 6 AM CST Friday
for GMZ530-534.
Small Craft Advisory until 6 AM CST Friday for GMZ532.
MS...Flash Flood Watch until noon CST today for MSZ080>082.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ538-550-
552-555-557-570-572-575-577.
Gale Warning from 6 PM this evening to 6 AM CST Friday for
GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 6 PM this evening to 6 AM CST Friday
for GMZ534.
&&In the hours before
Special weather statement, Feb 6, 1:01 AM CST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
101 AM CST Thu Feb 6 2020
MSZ068-069-060730-
Wilkinson-Amite-
101 AM CST Thu Feb 6 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKINSON AND
NORTHWESTERN AMITE COUNTIES...
At 101 AM CST, a strong thunderstorm was located over Woodville, or
17 miles north of Jackson, moving northeast at 70 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Woodville, Gloster and Crosby.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3135 9121 3134 9115 3132 9112 3134 9106
3133 9106 3133 9103 3135 9102 3133 9099
3135 9098 3135 9088 3130 9076 3101 9123
3110 9139 3137 9122
TIME...MOT...LOC 0701Z 221DEG 63KT 3109 9127Special weather statement, Feb 6, 3:50 AM CST, 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
350 AM CST Thu Feb 6 2020
LAZ039-MSZ071-077-061030-
Washington-Walthall-Pearl River-
350 AM CST Thu Feb 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WASHINGTON
PARISH...SOUTHEASTERN WALTHALL AND NORTHERN PEARL RIVER COUNTIES...
At 350 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Kokomo to near Varnado. Movement was
northeast at 65 mph.
Winds in excess of 30 mph and half inch hail are possible with these
storms.
Locations impacted include...
Varnado, Dexter and Angie.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
3100 8983 3101 8951 3100 8947 3098 8947
3098 8943 3101 8942 3101 8935 3095 8934
3078 9001 3118 9002 3117 9000
TIME...MOT...LOC 0950Z 246DEG 58KT 3118 8994 3089 8993Local storm report, Feb 6, 4:11 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
411 AM CST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 AM MARINE TSTM WIND 8 SSW MANDEVILLE 30.25N 90.11W
02/06/2020 M58 MPH GMZ530 LA MESONET
WEATHERFLOW MESONET OBSERVATION ON THE LAKE PONTCHARTRAIN
CAUSEWAY REPORTED A 58 MPH WIND GUST IN A THUNDERSTORM.
&&
BWAGNERLocal storm report, Feb 6, 4:14 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
414 AM CST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM MARINE TSTM WIND MANDEVILLE 30.37N 90.08W
02/06/2020 M42 MPH ST. TAMMANY LA MESONET
WEATHERFLOW MESONET OBSERVATION AT THE MANDEVILLE END OF
THE LAKE PONTCHARTRAIN CAUSEWAY REPORTED A 42 MPH WIND
GUST IN A THUNDERSTORM.
&&
BWAGNERLocal storm report, Feb 6, 4:16 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
416 AM CST THU FEB 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 AM MARINE TSTM WIND LAKEFRONT AIRPORT 30.04N 90.03W
02/06/2020 M39 MPH ORLEANS LA ASOS
LAKEFRONT AIRPORT ASOS REPORTED A 34 KNOT WIND GUST WITH
A THUNDERSTORM.
&&
BWAGNERSpecial weather statement, Feb 6, 4:20 AM CST, 5 minutes before
Special Weather Statement
National Weather Service New Orleans LA
420 AM CST Thu Feb 6 2020
LAZ039-040-MSZ077-080-081-061100-
Washington-St. Tammany-Harrison-Hancock-Pearl River-
420 AM CST Thu Feb 6 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. TAMMANY AND
NORTHEASTERN WASHINGTON PARISHES...WESTERN HARRISON...HANCOCK AND
PEARL RIVER COUNTIES...
At 420 AM CST, radar indicated strong thunderstorms were located
along a line extending from near Crossroads to near Slidell. Movement
was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Slidell, Long Beach, Picayune, Bay St. Louis, Waveland, Poplarville,
Diamondhead, Pearl River, Kiln, Pearlington, Crossroads, Shoreline
Park, Stennis Space Center, Saucier, Mcneil, Lyman, Lacombe and
Slidell Airport.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3094 8934 3065 8934 3065 8925 3068 8924
3068 8912 3033 8919 3030 8929 3036 8928
3037 8935 3034 8938 3034 8934 3032 8932
3025 8942 3018 8946 3019 8946 3018 8976
3026 8990 3100 8976
TIME...MOT...LOC 1020Z 275DEG 38KT 3082 8976 3025 8983Thunderstorm Wind, Pearl River
- When
- February 6, 4:25 AM CST
- Where
- Pearl River County, 2.83 mi SSW of Mc Neil
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.630, -89.640
Carriere High School had portion of a roof ripped off a manufactured building at the School. Numerous trees down. Power lines down. Time estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in South Carolina, February 6 to 7, 20201 death · $17 million · EF1 · 22 events
- Flooding in Oregon, February 6 to 8, 20201 death · $41 million · 3 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 8, 2020$5.0 million · EF2 · 44 events
- Winter Storm and Winter Weather in New York, February 6 to 7, 20201 death · 1 injured · $19,000 · 46 events
- Tornadoes and Flash Flooding in North Carolina, February 6 to 7, 2020$1.7 million · EF1 · 52 events
- Tornadoes and Flash Flooding in Georgia, February 6, 20201 injured · $437,000 · EF0 · 82 events
- Flooding in Washington, February 6 to 9, 2020$8.8 million · 5 events
- Flooding in Virginia, February 6, 2020$887,000 · 3 events
- Tornado and Damaging Winds in Florida, February 6 to 7, 20201 injured · $312,000 · EF0 · 13 events
- Flash Flooding and Flooding in Georgia, February 6 to 7, 2020$179,000 · 10 events
- Tornado and Damaging Winds in North Carolina, February 6, 2020$141,000 · EF0 · 10 events
- Winter Storm in New York, February 6 to 7, 2020$135,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878171.